Thunderstorm Wind, Phillips
- When
- July 24, 5:01 PM CST
- Where
- Phillips County, 1 mi W of Logan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -99.589
Isolated severe wind gust in Phillips County on Jul 24, 2021. A very weak, nearly stationary, front across far north central Kansas was the focus for scattered thunderstorms during the late afternoon and evening hours on this Saturday in July.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Isolated severe wind gust in Phillips County on Jul 24, 2021. A very weak, nearly stationary, front across far north central Kansas was the focus for scattered thunderstorms during the late afternoon and evening hours on this Saturday in July. The majority of thunderstorm activity was sub-severe, and due to weak wind shear, very slow-moving - only slowly drifting outward from the initial development. However, a rogue severe wind gust of 60 MPH (52kt) was reported near Logan, KS in Phillips County. No wind damage reports were received with this activity. Thunderstorms generally weakened with loss of daytime heating during the late evening hours, but isolated to scattered convection continued into the overnight, mainly across south central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 2:25 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 325 PM CDT Sat Jul 24 2021 .DISCUSSION...(This evening through Saturday) Issued at 323 PM CDT Sat Jul 24 2021 Satellite and observations show a band of clouds through the central part of the forecast area this afternoon. The band has been narrowing during the day and is not moving south as quickly as it was. The showers/sprinkles have moved out of the area. Temperatures under the band of clouds has been cooler than the areas in sunshine. There is a weak cold front/boundary that has been sagging to the south during the day. The front is in the vicinity of the Kansas/Nebraska state line at this time. Other than a wind shift, there really is not much difference due to the front. Temperatures are actually cooler due to the cloud cover than the front. There is a weak upper level wave that is expected to move through the area this evening. Models have at least a little convection that develops in the vicinity of the front as the wave moves through. There is already some cumulus that is developing due to the heating in north central Kansas. The combination of the front, the wave and daytime heating could be enough to get things going late this afternoon and as the wave moves through this evening, expect it to keep going with at least some isolated to scattered showers and thunderstorms. The extent of the precipitation should remain mainly in north central Kansas, barely spilling over into extreme southern Nebraska. There is a very weak upper level wave that moves through the area on Sunday. Have kept some PoPs in the southern part of the forecast area which is closest to the front/boundary that stalls and weakens further in the far southern part of the area. Sunday night into Monday morning is a little bit of a challenge. There are a couple of weak waves that move through but timing them is a little off. Have kept the chances for Sunday night into Monday morning, but the chances are fairly low. Monday through Thursday the upper level ridge builds across the area. Temperatures will be on the rise and heat index values will be a concern. The warmest day at this time appears to be Wednesday. Later on Thursday another weak front moves through the area. Temperatures will be a little cooler, but still be above normal for this time of year. There is also an upper level wave that moves through and there are some small chances for showers and thunderstorms. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 1221 PM CDT Sat Jul 24 2021 Mid level clouds are moving through the terminals this afternoon and expect them to continue. Winds will be from the northeast behind the weak front/boundary that has moved through. There could be an isolated shower, mostly a sprinkle, early in the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...JCB AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 336 PM CDT Sat Jul 24 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 336 PM CDT Sat Jul 24 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon, heat index values as high as 100 to 105 degrees are expected in southern portions of the outlook area, particularly in north central Kansas. Also this afternoon into tonight, isolated to perhaps scattered thunderstorms are possible, mainly near and especially south of the Nebraska-Kansas border. Although the risk for severe storms appears fairly low, a few storms could produce gusty winds up to around 50 MPH, along with localized heavy rainfall. The main time frame of concern for any stronger storms is through 10 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a prolonged stretch of hot temperatures during the upcoming week. The hottest days currently look to be Tuesday through Thursday, when most of the outlook area is expected to reach heat index values of at least 100 to 105 degrees. Although coverage is expected to be pretty limited and spotty, small chances for thunderstorms exist from Sunday morning through Monday morning for portions of the outlook area. Severe storms appear fairly unlikely during this time. Thunderstorm chances return to the forecast for portions of the area late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any thunderstorm wind gusts of around 50 MPH or higher that might affect southern portions of the outlook area this afternoon into this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968515.